MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214-02D
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since biopsies were applied in a different location in the brain than anticipated, with the brainlab device involved, despite according to the surgeon: the outcome of the surgery was successful as intended: the desired diagnostic sample was retrieved at this very same biopsy surgery.There was no harm or negative effect to the patient due to the surgery, neither due to the prolongation of surgery/anesthesia (of ca.1 hour).There were no further remedial actions necessary, done or planned for this patient; there was no prolongation of hospitalization either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the reported 3cm deviation of the path and biopsy location in the actual brain anatomy from the intended position is due to an insufficient automatic image fusion result between the registered ct set and the mri data displayed by navigation during the surgery, which was performed prior to registering the patient and starting navigation.The automatic fusion did not provide a result that was as accurate as desired for this specific procedure.A likely contributing factor to the insufficient automatic fusion result between these two data sets is the less than ideal scan quality of the mri data (not enough slices and the nose cut off from the scan), which is required for successful brainlab navigation.Apparently the insufficient fusion result and the resulting deviation of the navigation display was not detected by the user prior to registering the patient, and with the necessary user verification of accuracy of fusion results and of accuracy of navigation on all fused data sets throughout the surgery not sufficiently performed.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a diagnostic biopsy of a lesion in the brain, located in the right frontal lobe, was performed with the aid of the display by the brainlab navigation software cranial 2.1.Several preoperative scans were acquired to use with navigation: four ct scans acquired two days before the surgery and eight mr scans acquired three days before the surgery.During the procedure the surgeon: performed image fusions (dataset correlation) of the twelve datasets in the navigation software and accepted the fusions to proceed.Planned a trajectory on an mri scan in the navigation software and displayed this mri and a ct in the navigation software.Positioned the patient in supine position in a non-brainlab headholder and attached the navigation reference array.Performed the initial patient registration on the displayed preoperative ct using the softouch acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration on anatomical landmarks and accepted the registration to proceed.Removed the unsterile navigation reference array, draped the patient, attached a sterile reference array, and re-verified navigation accuracy with the sterile pointer.Created a burr hole, attached and navigated the varioguide to the planned trajectory as displayed on the mri, and inserted the navigated biopsy needle, collecting 5-7 tissue samples which were sent to pathology.Detected a difference in the display of navigation of the pointer between the displayed mri and ct scan: while holding the pointer on the patient's nasion, the display of navigation was correct on the ct but the display of navigation on the mri showed the pointer on the patient's forehead, approximately 30-40mm superior and posterior to the actual position of the pointer on the patient's nasion.Determined the tissue samples collected also deviated from the intended location by the same amount, and pathology reported the samples were normal brain tissue.Deleted the image fusions previously performed, and performed a new image fusion of only the registered ct and the single desired mri, and accepted the fusion to proceed.Verified the accuracy of navigation with the pointer and confirmed it to be accurate.Planned a new trajectory and performed additional drilling to expand the existing burr hole.Aligned the varioguide using navigation to the new trajectory, and inserted the navigated biopsy needle to collect 5-7 tissue samples which were sent to pathology, who confirmed a diagnosis from the samples.Completed the surgery.According to the surgeon: the outcome of the surgery was successful as intended: the desired diagnostic sample was retrieved at this very same biopsy surgery.There was no harm or negative effect to the patient due to the surgery, neither due to the prolongation of surgery/anesthesia (of ca.1 hour).There were no further remedial actions necessary, done or planned for this patient; there was no prolongation of hospitalization either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key9953568
Report Number8043933-2020-00021
Device Sequence Number2808071
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22214-02D
Device Catalogue Number22214-02D
Device Lot NumberSW V. 2.1.2.
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/20/2020
Initial Report FDA Received Date04/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;